Category: 

Is There a Connection between Furosemide and Weight Loss?

Article Details
  • Written By: Susan Abe
  • Edited By: Jessica Seminara
  • Last Modified Date: 06 August 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Eighty-four percent of weight loss is expelled by the lungs as carbon dioxide; the rest is released as water.  more...

August 17 ,  1998 :  US President Bill Clinton admitted to having an affair with Monica Lewinsky.  more...

One of the most commonly used drugs in North America is furosemide, a diuretic used to treat congestive heart failure and high blood pressure. The medication works by allowing significant fluid release by the kidneys and urinary system. This release of excessive fluid decreases the body's blood pressure and blood volume and thereby decreases the necessary work of the heart. With successful therapy, there is a connection between furosemide and weight loss. Patients will typically experience measurable weight loss upon initiation of a diuretic secondary to the loss of "water weight" or excess fluid.

Furosemide is a powerful drug. While it works extremely efficiently to decrease excess body fluid, it is not without its risks or side effects. For example, the medication can cause temporary or permanent loss of hearing or even deafness. It can also cause dangerously low levels of potassium as this electrolyte is excreted with the excess fluid. In addition to loss of fluid, furosemide may cause weight loss due to extended nausea and vomiting — another side effect that should be reported to the supervising doctor.

Ad

This medication is not a magic bullet and the relationship between furosemide and weight loss can vary from patient to patient. Significant lifestyle changes by the patient are necessary in order to gain the maximum benefit from this diuretic. Furosemide may cause the patient's skin to become overly sensitive to sunlight and regular sunscreen use may be necessary. The patient also needs to follow a low salt and potassium-rich diet to avoid complications from electrolyte imbalances. If a patient is obese or overweight, however, the connection between furosemide and weight loss can result in a significant lowering of a patient's high blood pressure, the ultimate goal of therapy.

Loop diuretics such as furosemide can interact with many different supplements and medications, prescribed or over-the-counter, and the supervising physician should be notified of all medications the patient is currently taking. Aspirin, lithium, ethacrynic acid, succinylcholine and indomethacin should be used cautiously — if at all — with furosemide. In addition to the life-style changes recommended above, patients should carry a list of current medications with them at all times to avoid interactions in the event of an emergency. A home blood pressure cuff and machine and an accurate weight scale should be used daily by the patient to keep track of blood pressure readings and weight fluctuations. This information should be taken to each doctor's appointment to ensure that the supervising physician makes any necessary changes in dosages or medications.

Ad

You might also Like

Recommended

Discuss this Article

SarahGen
Post 3

@donasmrs-- I absolutely agree with you. I take furosemide for blood pressure related edema. It is a strong medication but that's what makes it so effective. When I first started using it, I lost several pounds just in the first day. I take it everyday, or the swelling comes back. But I agree that it would be dangerous to take this drug otherwise. I take magnesium and potassium supplements because of furosemide, or my levels fall below normal.

donasmrs
Post 2

@burcinc-- It's a diuretic, it removes excess water from the body through urination. Diuretics are used to treat high blood pressure, so furosemide is a water pill that has several uses.

It's a prescription medication though and not meant to be taken for weight loss without other underlying conditions. If someone's body is holding water or if someone has high blood pressure, their doctor can prescribe furosemide for it.

Taking this drug on whim to look slimmer is a terrible idea. The weight loss is temporary and there is a high risk of dehydration if the body is not holding excess water. It can be dangerous to use it.

burcinc
Post 1

So furosemide is a blood pressure medication, not a water pill?

But I've heard of people take this for bloating and water weight to look slimmer.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email